Iowa, 2009

Hail and Damaging Winds in Iowa, August 9, 2009

August 9, 2009 · NWS DVN · 41 events in 7 counties and zones

A cold front stretching across the upper Midwest, coupled with warm moist air streaming northward across the area, brought scattered showers and isolated thunderstorms to portions of east central Iowa and northern Illinois during the midday hours August 9. Some locations along the Highway 20 corridor saw rainfall amounts ranging from 1 to 2 inches from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$461,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front stretching across the upper Midwest, coupled with warm moist air streaming northward across the area, brought scattered showers and isolated thunderstorms to portions of east central Iowa and northern Illinois during the midday hours August 9. Some locations along the Highway 20 corridor saw rainfall amounts ranging from 1 to 2 inches from these storms. Afternoon high temperatures were in the upper 80s to lower 90s.

By late afternoon, showers and thunderstorms began to redevelop along the cold front in western Iowa and spread eastward into the Mid-Mississippi Valley.

During the evening hours, these storms brought widespread rain to the Mid-Mississippi Valley. In addition, several of these storms became severe over eastern Iowa producing winds gusts from 50 to 80 mph around the Cedar Rapids Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 9, 2:30 AM CST, 8 hours 25 minutes earlier.

Area forecast discussion, Aug 9, 2:30 AM CST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT SUN AUG 9 2009

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING A LOW PRESSURE CENTER OVER
NORTHWEST WI WITH MAIN ATTENDANT WARM FRONT EXTENDING EAST-
SOUTHEASTWARD ACRS NORTHERN LOWER MI. OF MORE NOTE WAS IT/S COOL
FRONT EXTENDING SOUTHWESTWARD THROUGH NORTH CENTRAL AND SOUTHWEST
IA...ALONG THE NE/KS BORDER AND HOOKING UP WITH ANOTHER DEVELOPING
LOW OVER SOUTHWEST KS. ALOFT...A TROF COMPLEX WAS SEEN ON W/V IMAGERY
OVER THE CENTRAL AND NORTHERN ROCKIES. ALSO A MID AND HIGH LEVEL
MOISTURE PLUME WAS SEEN ON W/V STREAMING UP ACRS THE AREA FROM THE
BAJA/GULF OF CA REGION.

&&

.SHORT TERM...TODAY AND TONIGHT...
WITH SFC FRONT SAGGING TO THE NORTHWEST AND WESTERN DOORSTEP OF THE
CWA AND THEN SLOWED BY THE CONTINUING CENTRAL PLAINS LLVL
CYCLOGENESIS...THE CWA WILL CONTINUED TO BE BATHED IN THE FULL WARM
SECTOR AS WELL AS MID TO UPPER 70 DPTS AND WILL LET ONGOING HEAT
ADVISORY RIDE. BUT INCREASING AC AND MIXING WANING WITH WEAKENING
PRESSURE GRADIENT AS THE FRONT ARRIVES...HAVE TONED DONE HIGH TEMP
POTENTIAL SOME ESPECIALLY ACRS THE WEST CENTRAL AND NORTHWESTERN CWA.
THUS HEAT ADVISORY MAY BE MARGINAL IN THESE AREAS.

WEAKENING CAP AND INCREASING LOW TO MID LEVEL CONVERGENCE OVER
CENTRAL AND NORTHEASTERN IA IN VCNTY OF THE BOUNDARY MAY ALLOW FOR
ISOLATED TO SCTRD ELEVATED CONVECTION TO DEVELOP TODAY IN THE WESTERN
AND NORTHWESTERN CWA AND WILL LET ONGOING POPS FOR THIS POTENTIAL
TO RIDE. IF ONE OF THESE STORMS CAN REALLY TAKE OFF VERTICALLY IN
ELEVATED MIXED LAYER...MAY BE A SHOT FOR SVR SIZE HAIL TODAY...BUT
BETTER SVR THREAT APPEARS TO BE SHAPING UP FOR LATE AFTERNOON AND
TONIGHT. DEVELOPING SSW LLJ OF 30-35 KTS WILL IMPINGE ON AREAS ON
NORTHERN EDGE OF PRIME DEEP CONVECTIVE INDEX ZONE FROM NORTHEAST KS
AND ACRS WESTERN INTO CENTRAL IA THIS EVENING. WITH VEERING LLJ AS
THE NIGHT PROGRESSES AS WELL AS 2500-4000 J/KG CAPE POOL OVER THE
CWA...HARD NOT TO SEE THIS INITIAL ACTIVITY DEVELOP INTO A MCS AND AN
ATTENDANT COLD POOL AND FEED ACRS MUCH OF THE NORTHERN HALF OF THE
DVN CWA AFTER 04Z. FCST DEEP SHEAR PROFILES AND UNIDIRECTIONAL WIND
COLUMN OVER THE LOCAL AREA NOT ALL THAT IMPRESSIVE...BUT STORMS
FEEDING ON HIGH CAPE AND UTILIZING ITS OWN DEVELOPING LLVL COLD POOL
STILL SUGGESTS A DAMAGING WIND THREAT OF 65+ MPH AS THESE STORMS
MIGRATE INTO THE LOCAL FCST AREA TONIGHT. THE OTHER STORY WILL BE
THE CONTINUING HIGH LLVL THTA-E FEED AND PW/S PROJECTED TO BE FROM
1.8 INCHES TO POSSIBLY OVER 2 INCHES AGAIN LIKE THIS PAST FRIDAY.
WILL HOLD OFF A FLASH FLOOD WATCH FOR NOW...BUT IF A STORM COMPLEX
IS REALLY LOOKING LIKE IT WILL BARREL IT/S WAY ACRS CENTRAL INTO
NORTHERN PORTIONS OF THE DVN CWA TONIGHT...ONE MAY BE NEEDED WITH
THE RECENT SPELLS OF HEAVY RAIN OVER THE PAST 3 DAYS. WILL ADD
HEAVY RAIN WORDING TO THE GRIDS WITH THE STORM CHANCES FOR NOW. IF
STORMS CAN BACK-BUILD TOWARD THE CONTINUING LLJ TONIGHT AND OVER
ANY COLD POOL...COULD SEE A SWATH OF 2-4 INCH RAINFALL AMOUNTS BY
12Z MONDAY MORNING. WHERE THIS OCCURS IS STILL VERY MUCH UP IN
THE AIR...BUT THE NORTHWEST THIRD TO HALF OF THE DVN CWA ALONG
AND NORTH OF I80 RIGHT NOW APPEARS TO BE THE MOST LIKELY OF THE
LOCAL AREAS.    ..12..

.LONG TERM...MONDAY THROUGH SATURDAY...
MONDAY WILL CONTINUE TO SEE A SLOW COLD FRONTAL PASSAGE...WITH LESS
IN THE WAY OF NOTABLE UPPER FORCING FOR IT.  DESPITE THE LACK OF
STRONG UPPER FORCING...THE MORNING WILL LIKELY BE DEALING WITH A
DECAYING MCS SITUATED OVER THE CWA AND NORTHEAST...AND SIGNIFICANTLY
LESS CAPPING IS EXPECTED THROUGHOUT THE DAY WHICH SHOULD MAKE FOR A
DECENT THREAT OF AFTERNOON REDEVELOPMENT.  FOR NOW...WILL GO WITH
HIGH CHANCE DURING THE MORNING...AND MODERATE CHANCE IN THE EAST IN
THE AFTERNOON...WITH SLIGHTS WEST.

TEMPERATURES ARE A NEAR IMPOSSIBLE CHALLENGE MONDAY AS CONVECTIVE
TRENDS AND CLOUDS DETERMINE OUR HIGHS.  FOR NOW...WILL SPLIT THE
DIFFERENCE AND GO WITH MID 80S THROUGHOUT THE AREA...WHICH SHOULD BE
ACHIEVED WITH ONLY A SMALL AMOUNT OF SUNSHINE IN THE EXPECTED
AIRMASS. SPC HAS THE AREA IN SLIGHT RISK....AND THIS WOULD BE THE
RESULT OF OUR POTENTIAL SHOULD WE HEAT UP INTO THE UPPER 80S TO
LOWER 90S.  WHILE THIS IS NOT OUR FORECAST...IT IS A POSSIBILITY
SHOULD TONIGHTS STORMS STAY NORTH AND WEST OF THE CWA.

MONDAY NIGHT AND TUESDAY...I HAVE KEPT LOW CHANCES IN THE SOUTH
COUNTIES FOR CONVECTIVE DEBRIS FROM MISSOURI STORMS. OTHERWISE...
EXPECT A COOLER AND MORE STABLE PATTERN THROUGH LATE WEEK.  MODELS
EVENTUALLY HEAT THINGS UP AGAIN TOWARD NEXT WEEKEND...BUT AS
DISCUSSED BY HPC THE PATTERN MAY APPEAR TOO PROGRESSIVE LATE IN THE
EXTENDED...AND WE MAY DELAY THIS HEAT AND REMAIN AROUND NORMAL WITH
TEMPERATURES.     ..ERVIN..

&&

.AVIATION...
A VFR MORNING WITH LINGERING SOUTHWESTERLY WIND GUSTS OF 25 MPH WILL
GIVE WAY TO INCREASING AC FROM THE WEST...WITH POSSIBLY SOME MVFR
CIGS AT DBQ AND CID WITH THUNDER IN THE VCNTY AFTER 17Z. A FRONTAL
BOUNDARY SAGGING TOWARD THE AREA WILL LESSES THE LLVL PRESSURE
GRADIENT AND SFC WINDS SHOULD GO RATHER LIGHT UNDER 9 KTS AND
VARIABLE FROM SE TO SW BY KAT AFTERNOON AND EVENING. STRONGER
THUNDERSTORMS WITH HIGH AVIATION IMPACTS AND HEAVY RAIN/IFR-LIFR
IMPLICATIONS SHOULD SWEEP ACRS THE CID...DBQ AND POSSIBLY THE MLI
TERMINALS AFTER 04Z AND LINGER INTO MONDAY MORNING. AREAS WHERE THE
RAIN STOPS COULD SEE IFR TO LIFR FOG DEVELOPMENT AFTER 06Z TONIGHT.
..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY THROUGH 7 PM CDT THIS EVENING FOR BENTON-CEDAR-
     CLINTON-DES MOINES-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-
     JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
     WASHINGTON.

IL...HEAT ADVISORY THROUGH 7 PM CDT THIS EVENING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-PUTNAM-
     ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...HEAT ADVISORY THROUGH 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

12/ERVIN
Hazardous weather outlook, Aug 9, 3:59 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT SUN AUG 9 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
459 AM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HEAT AND HUMIDITY WILL CONTINUE OVER MUCH OF THE AREA
TODAY. HEAT INDEX VALUES WILL AGAIN REACH 100 TO 105 DEGREES AND
LAST THROUGH EARLY EVENING. A HEAT ADVISORY REMAINS IN EFFECT THROUGH
THIS EVENING FOR AREAS GENERALLY SOUTH OF HIGHWAY 20. A COOL FRONT
PUSHING TOWARD THE AREA MAY PRODUCE AREAS OF CLOUDS AND SCATTERED
THUNDERSTORMS...WHICH WOULD BRING SOME RELIEF FROM THE HEAT BY MID
AFTERNOON IN AREAS WEST OF A LINE FROM WASHINGTON IOWA...UP TOWARD
DUBUQUE.

THE COLD FRONT WILL BRING A ROUND OF STRONG TO SEVERE THUNDERSTORMS
TO PORTIONS OF THE OUTLOOK AREA THIS EVENING AND OVERNIGHT. THE
PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS UP TO 65 MPH AS THESE
STORMS DEVELOP IN WESTERN AND CENTRAL IOWA AND THEN MOVE ACROSS THE
LOCAL AREA. A SECONDARY THREAT WOULD BE LARGE HAIL IF A FEW STORMS
WHERE ABLE TO DEVELOP THIS AFTERNOON RIGHT OVER THE OUTLOOK AREA.
THESE STORMS WILL HAVE LARGE AMOUNTS OF MOISTURE TO WORK WITH AND
HEAVY RAINFALL WILL ALSO BE A THREAT. AREAS THAT RECEIVE REPEATED
THUNDERSTORM ACTIVITY THIS AFTERNOON AND ESPECIALLY TONIGHT WILL
HAVE THE POTENTIAL OF ACCUMULATING 1 TO 3 INCHES OF RAINFALL WITH
LOCALLY HIGHER AMOUNTS BY MONDAY MORNING. THIS TYPE OF RAINFALL
FALLING ON AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL OVER THE
PAST FEW DAYS WOULD PRODUCE A FLASH FLOOD THREAT...AS WELL AS
SIGNIFICANT RISES ON AREA RIVERS AND STREAMS.

THE STORM PREDICTION CENTER HAS PLACED AREAS ALONG AND NORTH OF A
LINE FROM MEMPHIS MISSOURI...TO MONMOUTH AND PRINCETON ILLINOIS IN A
SLIGHT RISK FOR SEVERE STORMS FOR LATE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY WILL CONTINUE TO SEE THE THREAT FOR THUNDERSTORMS...WITH SOME
HEAVY RAIN AND ISOLATED SEVERE STORMS POSSIBLE. THE STORM PREDICTION
CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE STORMS OVER THE ENTIRE
OUTLOOK AREA. THE THREAT FOR SEVERE STORMS WILL END FROM WEST TO EAST
DURING THE DAY AS A COLD FRONT MOVES OUT AWAY FROM THE AREA. THE
PRIMARY THREATS FROM STRONG STORMS WILL BE GUSTY WINDS AND HEAVY RAIN
AMOUNTS.

A LOW CHANCE FOR NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH
TUESDAY SOUTH OF HIGHWAY 34.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

12/ERVIN

The radar

The Quad Cities radar (KDVN), 138 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 10 hail. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
August 9, 10:55 AM CST
Where
Buchanan County, 3.64 mi W of Rowley
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.370, -91.900

Wind gusts estimated to be 75 mph snapped off some mature 2 foot diameter trees and blew down some power lines about 3 miles west of Rowley, IA around 1155 am August 9.

Thunderstorm Wind, Buchanan

When
August 9, 11:00 AM CST
Where
Buchanan County, 2.64 mi WSW of Rowley
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.370, -91.880

Wind gusts estimated to be 75 mph damaged the roof of a barn, caused damage at an implement dealer, and blew down some large tree limbs about 2 miles west of Rowley, IA around 1200 pm August 9.

Thunderstorm Wind, Buchanan

When
August 9, 11:00 AM CST
Where
Buchanan County, 0.86 mi SW of Rowley
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
Amateur Radio
Coordinates
42.370, -91.840

Wind gusts estimated to be 75 mph blew down some two foot diameter trees and several 8 to 12 inch diameter tree limbs, ripped about 10 roofs off of some farm buildings, and blew down power lines in the vicinity of Rowley, IA around 1200 pm August 9. A power outage was also observed.

Hail, Buchanan

When
August 9, 11:02 AM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
42.470, -91.890

Ping pong ball-sized hail fell in Independence, IA around 1202 pm August 9.

Thunderstorm Wind, Buchanan

When
August 9, 11:02 AM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.470, -91.890

Wind gusts estimated to be 70 mph were observed in and south of Independence, IA around 1202 pm August 9.

Hail, Buchanan

When
August 9, 11:02 AM CST
Where
Buchanan County, 1.12 mi WNW of Three Elms Co Park
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.456, -91.891

Golf ball-sized hail fell just south of Independence, IA around 1202 pm August 9.

Thunderstorm Wind, Buchanan

When
August 9, 11:02 AM CST
Where
Buchanan County, 1.11 mi WNW of Three Elms Co Park
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.456, -91.890

Wind gusts estimated to be 70 mph were observed just south of Independence, IA around 1202 pm August 9.

Hail, Buchanan

When
August 9, 11:05 AM CST
Where
Buchanan County, 0.86 mi SW of Rowley
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.370, -91.840

Golf ball-sized hail fell in Rowley, IA around 1205 pm August 9.

Hail, Delaware

When
August 9, 11:25 AM CST
Where
Delaware County, 2.13 mi SSW of Masonville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.450, -91.590

Quarter-sized hail fell about 2 miles south of Masonville, IA around 1225 pm August 9.

Hail, Delaware

When
August 9, 11:30 AM CST
Where
Delaware County, 0.86 mi NW of Manchester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.490, -91.460

Thunderstorm Wind, Delaware

When
August 9, 11:35 AM CST
Where
Delaware County, Delhi
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.430, -91.330

Wind gusts estimated to be 70 mph were observed in Delhi, IA near Lake Delhi around 1235 pm August 9. This report was relayed by Delaware County.

Hail, Delaware

When
August 9, 11:36 AM CST
Where
Delaware County, 2.81 mi S of Manchester
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.440, -91.460

Quarter-sized hail fell about 3 miles south of Manchester, IA around 1236 pm August 9.

Thunderstorm Wind, Delaware

When
August 9, 11:36 AM CST
Where
Delaware County, 2.81 mi S of Manchester
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.440, -91.460

Wind gusts estimated to be 65 mph were observed about 3 miles south of Manchester, IA around 1236 pm August 9.

Hail, Dubuque

When
August 9, 11:49 AM CST
Where
Dubuque County, Dyersville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.480, -91.120

Thunderstorm Wind, Dubuque

When
August 9, 11:50 AM CST
Where
Dubuque County, Dyersville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.480, -91.120

Wind gusts estimated to be 65 mph were observed in Dyersville, IA around 1250 pm August 9.

Thunderstorm Wind, Dubuque

When
August 9, 12:00 PM CST
Where
Dubuque County, Epworth
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.450, -90.930

Wind gusts estimated to be 70 mph overturned a mobile home and uprooted several large trees in Epworth, IA around 100 pm August 9.

Hail, Dubuque

When
August 9, 12:01 PM CST
Where
Dubuque County, Epworth
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.450, -90.930

Golf ball-sized hail fell in Epworth, IA around 101 pm August 9.

Thunderstorm Wind, Dubuque

When
August 9, 12:15 PM CST
Where
Dubuque County, 1.47 mi SSE of Asbury
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.500, -90.740

Wind gusts estimated to be 50 to 60 mph were observed about 2 miles west of Dubuque, IA around 115 pm August 9.

Thunderstorm Wind, Dubuque

When
August 9, 12:18 PM CST
Where
Dubuque County, (Dbq)dubuque Muni Ar
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
42.400, -90.720

A 67 mph wind gusts was measured by the ASOS at the Dubuque Regional Airport around 118 pm August 9.

Hail, Benton

When
August 9, 12:59 PM CST
Where
Benton County, 0.51 mi E of Belle Plaine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.900, -92.270

Thunderstorm Wind, Delaware

When
August 9, 1:15 PM CST
Where
Delaware County, Ryan
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.350, -91.480

A 60 mph wind gust was measured in Ryan, IA around 215 pm August 9.

Thunderstorm Wind, Dubuque

When
August 9, 1:55 PM CST
Where
Dubuque County, 0.86 mi SW of Peosta
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.440, -90.860

Wind gusts estimated to be 60 mph flattened some corn about 1 mile southwest of Peosta, IA around 255 pm August 9.

Hail, Dubuque

When
August 9, 1:55 PM CST
Where
Dubuque County, 0.86 mi SW of Peosta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.440, -90.860

Thunderstorm Wind, Benton

When
August 9, 6:16 PM CST
Where
Benton County, 0.51 mi E of Belle Plaine
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.900, -92.270

Wind gusts estimated to be 60 mph blew a trampoline away in Belle Plaine, IA around 716 pm August 9.

Thunderstorm Wind, Iowa

When
August 9, 6:17 PM CST
Where
Iowa County, 0.52 mi E of Victor
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.730, -92.290

Wind gusts estimated to be 70 mph were observed in Victor, IA around 717 pm August 9. This report was relayed by KCRG in Cedar Rapids.

Thunderstorm Wind, Benton

When
August 9, 6:23 PM CST
Where
Benton County, Keystone
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.000, -92.200

Wind gusts estimated to be 70 mph blew down some trees and tree limbs in Keystone, IA around 723 pm August 9.

Thunderstorm Wind, Iowa

When
August 9, 6:31 PM CST
Where
Iowa County, 0.52 mi E of Victor
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.730, -92.290

Wind gusts estimated to be 70 mph blew down trees limbs and power lines in the vicinity of Victor, IA around 731 pm August 9.

Thunderstorm Wind, Benton

When
August 9, 6:34 PM CST
Where
Benton County, 0.86 mi SW of Van Horne
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.010, -92.090

A 70 mph wind gust was measured in Van Horne, IA around 734 pm August 9.

Thunderstorm Wind, Benton

When
August 9, 6:35 PM CST
Where
Benton County, 4.13 mi SSW of Van Horne
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.963, -92.104

Wind gusts estimated to be 70 mph blew a 2 to 2.5 foot diameter tree down onto a house at the intersection of Highway 30 and 20th Avenue about 3 miles south southwest of Van Horne, IA around 735 pm August 9.

Thunderstorm Wind, Benton

When
August 9, 6:35 PM CST
Where
Benton County, 2.69 mi WSW of Newhall
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.964, -92.028

Wind gusts estimated to be 75 mph snapped a 4 to 5 foot diameter oak tree off at the base near the intersection of Highway 30 and Highway 218 about 4 miles west southwest of New Hall, IA around 735 pm August 9.

Thunderstorm Wind, Benton

When
August 9, 6:38 PM CST
Where
Benton County, 0.51 mi W of Norway
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.900, -91.930

Wind gusts estimated to be 70 mph were observed in Norway, IA around 738 pm August 9.

Thunderstorm Wind, Benton

When
August 9, 6:40 PM CST
Where
Benton County, Keystone
Measured
78 kt (90 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.000, -92.200

Wind gusts estimated to be 90 mph were observed in Keystone, IA around 740 pm August 9. This report was relayed by the emergency manager.

Thunderstorm Wind, Benton

When
August 9, 6:45 PM CST
Where
Benton County, 3.3 mi SE of Keystone
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.970, -92.150

Wind gusts estimated to be 80 mph blew down several 1.5 foot diameter trees and 3 to 6 inch diameter tree limbs, moved and overturned some grain wagons about 100 yards, blew away some mail boxes, and ripped the doors off a house and barn about 4 miles southwest of Van Horne, IA around 745 pm August 9.

Thunderstorm Wind, Benton

When
August 9, 6:47 PM CST
Where
Benton County, 0.51 mi W of Norway
Measured
74 kt (85 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.900, -91.930

An 85 mph wind gust was measured in Norway, IA around 747 pm August 9.

Thunderstorm Wind, Benton

When
August 9, 6:51 PM CST
Where
Benton County, 2.17 mi WNW of Van Horne
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.030, -92.120

A 58 mph wind gust was measured about 2 miles northwest of Van Horne, IA around 751 pm August 9.

Thunderstorm Wind, Linn

When
August 9, 6:58 PM CST
Where
Linn County, 3.49 mi S of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.950, -91.660

Wind gusts estimated to be 60 mph were observed about 1 mile south southeast of Cedar Rapids, IA around 758 pm August 9.

Thunderstorm Wind, Johnson

When
August 9, 7:05 PM CST
Where
Johnson County, 3.17 mi WSW of Kent County Park
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.720, -91.790

Wind gusts estimated to be 50 to 60 mph were observed in Oxford, IA around 805 pm August 9.

Thunderstorm Wind, Linn

When
August 9, 7:09 PM CST
Where
Linn County, Cedar Rapids Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.880, -91.720

A 63 mph wind gust was measured by the ASOS at the Cedar Rapids Airport at 809 pm August 9.

Thunderstorm Wind, Linn

When
August 9, 7:16 PM CST
Where
Linn County, Cedar Rapids Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.880, -91.720

A 67 mph wind gust was measured by the ASOS at the Cedar Rapids Airport at 816 pm August 9.

Thunderstorm Wind, Linn

When
August 9, 7:20 PM CST
Where
Linn County, 3.49 mi S of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.950, -91.660

A 60 mph wind gust was measured about 1 mile south southeast of Cedar Rapids, IA around 820 pm August 9.

Thunderstorm Wind, Linn

When
August 9, 7:24 PM CST
Where
Linn County, 2.81 mi S of Cedar Rapids
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.960, -91.660

Wind gusts estimated to be 70 mph were observed about 1 mile southeast of Cedar Rapids, IA around 824 pm August 9.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194743, 194744, 194745, 194746, 194747, 194811, 194814, 194748, 194749, 194750, 194751, 194752, 194753, 194754, 194755, 194756, 194757, 194758, 194759, 194760, 194763, 194764, 194816, 194766, 194768, 194769, 194770, 194771, 194774, 194776, 194777, 194778, 194781, 194783, 194786, 194792, 194794, 194798, 194799, 194801, and more.